Skip to Accessibility Tools Skip to Content Skip to Footer
Whack-a-mole: Chasing Freedom from Pain

Whack-a-mole: Chasing Freedom from Pain

As we seek freedom from pain and related symptoms of migraine, it can end up feeling like we are playing a crazy and awful game of whack-a-mole. With a medicated hammer, we take aim at one migraine symptom, just to have an equally troublesome side effect pop up in its place.

There are countless symptoms related to migraine in addition to severe pain. Few people have the same bouquet of issues. Sensitivity to light, sound, and smells are most common. Many of us also face nausea, vomiting, dizziness, fatigue, aphasia, and mood changes. Some of us also deal with comorbid conditions like depression, fibromyalgia, anxiety, or diabetes.

No easy fix

What a complicated world we navigate when it comes to managing the many health challenges that accompany our migraines. We are not only trying to stop the pain, but also to quiet the nausea, and perhaps the anxiety as well. As we all know there is no magic solution when it comes to preventing or treating migraines. There is no easy fix.  There is a real dearth of treatment options. For most of us, the medications and therapies currently available are rife with side effects.

For instance, a medication we take for pain relief may cause nausea. We then might take medication for nausea and then experience severe drowsiness as a result.  After days in bed due to a migraine, we might seek massage therapy to address tight muscles, but the toxins released during deep tissue body work might trigger a new attack. Maybe we receive steroid injections to halt an intractable migraine, but we are left jittery and unable to sleep due to the prednisone in our bodies. And we all know lack of sleep triggers migraines. Topamax, one of the few FDA-approved migraine prevention medications, is well known for causing brain fog and aphasia, as well as weight and hair loss as patients first adjust to the dosage. Anti-depressants, shown to have a positive impact on some migraine patients due to their impact on serotonin levels, can cause weight gain and emotional flatness or lack of affect in some.

Putting out fire with gasoline

As we seek relief from the severe pain caused by migraines, we inevitably end up juggling side effects from the solutions themselves. There is a sense we are putting out a fire with gasoline.

Gather round

So, how do we manage side effects on top of symptoms? Many of us are left feeling emotionally raw and heavy and as if we are swimming through a pool of mud as we wade through daily pain. In the face of this reality, it becomes important to:

  • Keep our eyes on the horizon and remember there are new therapies coming. CGRP, a new therapy involving antibodies, is quite promising and is likely to be released within the coming 24 months.
  • Make sure you are working with a migraine specialist. They are the doctors who are best-equipped to handle the unique demands of your condition.
  • Visit your migraine specialist regularly. It is a good idea to consider reworking your treatment protocol if it loses efficacy.
  • Stay connected with friends and loved ones in whatever way works for you. Connect daily with at least one other person to ask how s/he is doing. Have them do the same with you.
  • Keep visiting your friends at migraine.com. The community here is alive and well, and full of people who are figuring out how to get by, just like you are. Migraine is an isolating condition and it is important to remember you are not alone in this.

Do you experience side effects from your migraine medications? What are they? Are the side effects of your medications sometimes as bad as the migraine symptoms themselves? How do you cope with the cycle? 

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • schoolpsy
    2 years ago

    I had fewer migraines on Topomax but i had itching under the skin which went away when i stopped taking it. Has anyone else had that happen?

  • Jillybean
    2 years ago

    OH my! Right now I am experiencing so much that I can’t differentiate as a medication side effect or an organic neurological migraine symptom or issue. AND I just left my headache specialist office 40 minutes ago where I discussed these issues and I really don’t know that I feel a lot better. I am a ketamine patient, so I take a NMDA antagonist. The one I am currently on is causing purplish red net-like blotchy spots all over my skin (mottling). So it has to be changed.
    My memory has been and is getting so bad. It brings me to tears at times the things I can’t remember. Today at the doctors office, it took multiple tries to recall my menstruation date right, (which was last week) and that is something I have never not known.

  • Jillybean
    2 years ago

    I actually wrote a much longer comment but must have vented too much and got cut off because it’s only showing some of it. I didn’t see that there was a length limit on the comment, but with my current blurry vision I likely overlooked it.

  • Joanna Bodner moderator
    2 years ago

    Hi there Jillybean,
    I am so sorry to hear it sounds like your complete comment/reply was lost! That is so disappointing (and frustrating) to hear! There is not actually a length maximum to a comment or a reply so maybe somehow you got bumped off the site when you were composing or submitting your reply? Nonetheless…just wanted you to know you should be able to to compose as lengthy of a reply that you’d like! 🙂 Sorry again to hear you ran into this problem.

    Please feel free to reach out with any other questions or concerns!
    Joanna (Migraine.com Team)

  • Pain in GA
    2 years ago

    As if it isn’t depressing enough dealing with migraine and all the associated symptoms, then we watch the scale tick up up up only adding to our miserable daily existence when all we want is to live life.
    I’m hoping someone can offer insight to what has helped in coping with the way migraine makes some sufferers feel just plain mean. I pity my husband when he faces the wrath of my migraines. I’m either silent (trying to keep it all inside) or hateful and sarcastic.

  • Holly Baddour moderator author
    2 years ago

    Hi Pain in GA- Good question about how to cope with the mood swings that accompany migraines (both post and prodrome). I hope others with chime in with ideas here. We have a couple articles that touch on it lightly, but none that address it head on. I’ll encourage our contributors to consider featuring the topic it in a future article. Here’s what we have in the meantime that might be helpful: https://migraine.com/blog/top-ten-things-know-spouse-chronic-migraine/ and: https://migraine.com/blog/mood-swings-a-warning-sign/

    Thanks so much for sharing- you are definitely not alone in this. Stay tuned for more on the topic. Holly (migraine.com team).

  • aks868
    2 years ago

    Absolutely! Topomax and Neurontin made me severely depressed, flakey, and anxious; candesartin made my headaches worse; Nortryptaline made me gain weight, gave me insomnia, and caused urinary retention; and now my neurologist thinks I shouldn’t try any other oral preventative. It is all incredibly frustrating.

  • Tamara
    2 years ago

    Topomax was the worst for me – memory was completely gone, I could only say a few words before I would forget what I was talking about, numbness and tingling over my whole body, vertigo and extreme weight losss no matter how much I ate. I was eating close to 3000 calories and still dropped to 84 pounds when I told my doctor I was waning off it – he wanted me to continue.

    And now of course with needing citopram for depression and we are trying amtripilyine again I am gaining weight like crazy, almost a pound a day and up to hundred and thirty five pounds, sorry my keyboard is acting up and won’t move to the symbol and numbers.

  • Poll